Diabetes Self-Management Articles

These articles cover a wide range of subjects, from the most basic aspects of diabetes care to the nitty-gritty specifics.

Links not loading properly?

Some of our pages use Portable Document Format (PDF) files, which require Adobe Acrobat Reader. To download Acrobat Reader for free, visit www.adobe.com.

Sign up for our weekly e-mail newsletter and receive a FREE GIFT! Enter your e-mail below.

Learn more

Learn more about diabetes

Links to help you learn more about diabetes.

Ask a diabetes expert
Other diabetes resources
Browse article topics

 

Be Aware of Hypoglycemia Unawareness

by Karen Kelly, R.N., B.S.N., C.D.E., and Amy Gilliland, R.N., M.S.N., C.D.E.

Glucagon should be given based on a child’s symptoms, not his blood sugar level. It’s possible for a child to have a seizure or pass out when his blood sugar is around 50 mg/dl one time but to seem fine on another occasion when his blood sugar is closer to 30 mg/dl. No matter what his blood sugar level, do not try to give anything by mouth if your child is having a seizure or is unconscious, because he is at risk of inhaling or choking on the food or liquid. Inject glucagon instead. On the other hand, if your child’s blood glucose meter says 22 mg/dl but he is able to drink juice, give him the juice.

Even though glucagon raises blood sugar rapidly, it should not used routinely to treat low blood sugar in children capable of eating or drinking or in situations where parents are having a hard time getting juice into their child. If glucagon is given too frequently, it can lose its effectiveness.

If you have to give glucagon, make sure to contact your child’s diabetes team afterward. They will want to adjust your child’s insulin doses and talk through the days’ events prior to the severe low to see if there’s anything that can be done differently next time to prevent it from happening again. Your child may experience nausea and vomiting after receiving glucagon. If he does, you will need to lower his insulin doses and follow his sick-day guidelines until he has recovered.

Dealing with hypoglycemia unawareness

Hypoglycemia unawareness is best prevented, but if your child develops it, there are steps that can be taken to help him regain his usual feelings of low blood sugar. Most likely, his diabetes team will recommend adjusting his target blood glucose range to a higher level for a period of weeks. During this time, it will be more important than ever to avoid any episodes of hypoglycemia. To do this, he or you will need to check his blood sugar level more than the minimum of four times a day to catch undetected lows, and nighttime checks may need to be done routinely.

Hypoglycemia unawareness can be scary, but with persistence and teamwork, it can be reversed and prevented.

Page    1    2    3    4    Show All    

 

 

More articles on Low Blood Glucose
More articles on Kids & Diabetes

 

 


Statements and opinions expressed on this Web site are those of the authors and not necessarily those of the publishers or advertisers. The information provided on this Web site should not be construed as medical instruction. Consult appropriate health-care professionals before taking action based on this information.

 

 

Blood Glucose Monitoring: Minimize the Pain, Maximize the Gain
When I have the opportunity to review a person's blood glucose log, as opposed to just evaluating... Blog

Going From Famine To Feast
Thanksgivukkah is a once-in-a-lifetime holiday you probably haven't heard of, yet it occurs... Blog

Why Do I Need to Do This Stuff, Anyway?
It was the day I fired my primary-care physician (PCP). He was going over my vital signs with... Blog

If you have Type 2 diabetes, how do you know when it's time to begin taking insulin? Get tip


Blood Glucose Self-Monitoring — Part 3: Smart Monitoring

10 Keys to Long-Term Weight Loss

Take Your Best Shot: Stay Up to Date on Vaccines

Complete table of contents
Get a FREE ISSUE
Subscription questions